Like penicillins, cephalosporins may cause IgE-mediated reactions such as urticaria, angioedema, and anaphylactic shock, which occur because of sensitization to determinants shared with penicillins or to unique cephalosporin haptens. In particular, side-chain structures may be responsible for selective sensitization or cross-reactivity. For this reason, individual free cephalosporins are usually employed in skin testing, in addition to the classic penicillin reagents. Cephalosporin skin tests are sensitive in diagnosing immediate hypersensitivity to these betalactams. As far as in vitro tests are concerned, IgE assays for cephalosporins, specifically sepharose-radioimmunoassays, are a potentially useful tool in evaluating immediate reactions and could be used as complementary tests. In selected cases displaying negative results in both skin tests and IgE assays, a graded challenge with the implicated cephalosporin can be performed. Cephalosporin IgE-mediated hypersensitivity may be a transient condition; therefore, allergologic exams should be repeated in patients with negative initial allergologic work-ups, including challenges. Performing allergologic tests with cephalosporins other than the culprit, as well as with penicillin reagents, allows the identification of cross-reactivity with penicillins, selective responses, or cross-reactivity among cephalosporins. In the latter group, cross-reactivity is more frequently related to R1 than to R2 side-chain recognition. In assessing the selectivity of the response, negative results in skin testing with cephalosporins other than the responsible one appear to be a reliable indicator of tolerability.